Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking diphenhydramine. Feel nauseated, haivng headache and feel lethargic. Could this be withdrawal from Benadryl?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2161 Questions
Question
I have been taking diphenhydramine 50 mg every night for years and have increased this to 100mg every night in the past 2 years. I have had an incredible amount of stress for the past 4 years, but have managed to continue working as a RN in a Medical ICU, care well for grandchildren ages newborn to ages 4 and recently cared for my mother at home as she died of cancer. I am seeking counsel with an excellent therapist for PTSD related to an attack by a patient at work in 2007 that re-ignited a past trauma. I have seen him every 2 weeks for the past 4 years after trying unsuccessfully for 2 years to heal with my own insight and coping skills.
Last Sunday (today is Thursday, day 5), I did not have a Benadryl and slept well in spite of this. I awoke feeling refreshed! I had energy and work went well the first few hours. I then started developing mild nausea, extreme tiredness. I went back to my patients. I then started feeling nauseated, dizzy, my thoughts were not clear and because I could not leave the floor, I asked co-workers for assistance as they knew that I was now ill.
I could not sleep that night, my headache and nausea continued, so I called into work ill. That next afternoon, things became worse...my headache continued, my dizziness came back (I was afraid to drive, climb the stairs or take a shower), I felt very shaky inside of myself, I had trouble catching my breath and felt for the first time that I could die. Because of that last sentence, I wondered if I could possibly be having a panic attack? (I have never had one before. I have had sudden changes in my feelings from calm to very troubled or sad, but never with physical symptoms.) I then called a friend who reassured me that 'the flu is going around.' I have never been so happy to have the flu! After I felt less dizzy, I drove to a store to buy something for my nausea...7-up always works. I promptly vomited and decided that I indeed had the flu.
Yesterday, I was able to keep food down, drive home (I live 140 miles from work), shop for a few groceries and fix my husband supper. I slept fairly well last night with Melatonin. (I had stopped taking this 2 years ago when my mother's oncologist recommended that my sister and I stop taking this as my mother's cancer was melanoma) And I will stop taking this as soon as I get back on a sleep schedule.
This is day 5. I am still nauseated but keeping food down. I still have a mild headache and feel lethargic. Could this be withdrawal from Benadryl? Does this need medical attention if it is? From the very limited information that I was able to find on the internet, a very small percentage of people who have quit taking diphenhydramine cold XXXXXXX experience withdrawal symptoms which are the same that I am experiencing. It was also reported that this 'could go on for months'.
I have spoken with my therapist and he did not feel it was a panic attack because of the 2-3 hour period of time that I was experiencing the worst of the symptoms on day 2. My son is a pharmacist and felt it was 'highly unlikely' that I was experiencing withdrawal. Because of the severity of what I have gone through the past 3 days, I am very concerned and also eager to feel better.
Posted Thu, 18 Jul 2013 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand that you are quite concerned and distressed by the recent turn of events. From the description of your problem, my opinion is that your symptoms are not due to Diphenhydramine withdrawal.

The reasons are:
1) Withdrawal symptoms, if any, should have occured with maximum intensity in the first few days after stopping the medication. Diphenhydramine has a short half-life (of about 8 hours) and so, any withdrawal symptoms should have been obvious within 24-48 hours. However, in your case, you were doing quite fine during the first 4 days, and it is very unlikely that withdrawal syndrome has started on the 5th day.
2) Most research evidence shows that diphenhydramine withdrawal does not result in such severe physical symptoms. There are only a few sporadic case reports (no strong evidence) supporting a significant withdrawal syndrome. Moreover, the sudden onset of such severe symptoms like dizziness, nausea / vomiting, lethargy, etc. on the 5th day is very atypical of diphenhydramine withdrawal.

So, I would not consider diphenhydramine withdrawal as the reason for the symptoms which you are experiencing.

It is possible that your symptoms could be due to a viral illness or some other infectious cause. It is also very likely that your anxiety regarding your symptoms is compounding the problem. Symptoms such as feeling shaky, trouble catching your breath, feeling that your could die are indeed indicative of anxiety. Though you may not have had a typical panic attack, I do think that you are having an exacerbation of anxiety and this seems to be one of the major contributing factors for the worsening of your problem.

So, overall, I don't think that you should get too worried. I would suggest that you take adequate rest for a couple of days. Keep yourself well hydrated. Try to eat small quantities more frequently if you are not able to retain large quantities of food. You can also take some symptomatic treatment for the nausea and headache for the time-being. I would also suggest that you try relaxation exercises like deep breathing, progressive muscle relaxation, yoga, etc. to control your anxiety.

Don't worry, I'm sure you'll be able to come out of this bad phase pretty soon and bounce back to normal.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Taking diphenhydramine. Feel nauseated, haivng headache and feel lethargic. Could this be withdrawal from Benadryl? 1 hour later
Dr. XXXXX,
I posted a reply, but I am not sure that you have received it. In my reply, I clarified what I first wrote for my symptoms started within 5 hours of first waking on day 1. Can you review my question and respond again? Because of the severity of my symptoms, it is important to me to know if all of this was related to the missed Benadryl.
Thank you very much.
Dawn
 
 
Answered by Dr. Jonas Sundarakumar 6 hours later
Hello again,

I'm sorry I haven't recieved your reply. Anyway, reviewing this information that you have provided and considering the fact your symptoms started on day 1 itself, it is possible that the symptoms could be due to a withdrawal syndrome. This time frame matches the expected time of onset of withdrawal symptoms. Though I would still say that it is atypical to have such a severe manifestation, it is still possible in some cases.

The fact that your symptoms are beginning to decrease in severity is a good sign and in most cases of withdrawal, they should subside within a week to 10 days (of stopping the medication). The possibility of a protracted withdrawal syndrome ("going on for months") is extremely remote and I really don't think you should worry about this.

In case, your symptoms are very distressing or unmanageable, one option that can be tried is taking a smaller dose of diphenhydramine (say, 50 mg) for a few days, then subsequently decreasing it further (say to 25 mg) over the next few days and then stopping it completely.
(If your symptoms come down drastically after re-starting the milder dose of the medication, then this would be confirmatory that the whole thing was indeed a withdrawal syndrome.)
On the other hand, if you feel that you'll be able to manage without this option, then you can continue to have just symptomatic treatment and rest till your symptoms subside completely.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions